Texas, 2012

Flash Flood and Hail in Texas, May 11, 2012

May 11, 2012 · NWS FWD · 5 events in 2 counties and zones

As an upper level low moved across the region, bands of moderate to heavy rainfall moved east across the region. During the afternoon hours on May 11th, a few strong and severe thunderstorms developed near the core of the upper level low; producing ping pong and golf ball sized hail and winds to 65 mph in Tarrant County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

As an upper level low moved across the region, bands of moderate to heavy rainfall moved east across the region. During the afternoon hours on May 11th, a few strong and severe thunderstorms developed near the core of the upper level low; producing ping pong and golf ball sized hail and winds to 65 mph in Tarrant County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 11, 2:15 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, May 11, 2:15 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
315 PM CDT FRI MAY 11 2012

.DISCUSSION...
OCCLUDED UPPER LOW CONTINUES TO SPIN SLOWLY NORTH-NORTHEAST
BETWEEN GRAHAM AND WICHITA FALLS. BANDS OF SHOWERS AND
THUNDERSTORMS...SOME CONTAINING HEAVY RAINFALL HAVE DEVELOPED
WITHIN POCKETS OF HIGHER INSTABILITY THIS AFTERNOON BOTH ALONG
AND EITHER SIDE OF I-35...AND NEAR THE VICINITY OF THE UPPER LOW
CIRCULATION NORTHWEST OF A BRECKENRIDGE TO GAINESVILLE LINE. THE
UPPER LOW IS EXPECTED TO DRIFT SLOWLY ACROSS SOUTHERN OKLAHOMA
OVERNIGHT...THEN TOWARDS THE OZARKS ON SATURDAY WITH IT BEING
RELATIVELY CUT OFF FROM STRONGER STEERING FLOW ALOFT TO THE NORTH.

THERE IS A SLIGHT RISK FOR MARGINALLY SEVERE STORMS ACROSS
SOUTHERN AND EASTERN COUNTIES THROUGH SUNSET...AS THESE AREAS WILL
SEE INSTABILITY AROUND OR ABOVE 1000 J/KG WITH SOUTHWESTERLY BULK
SHEAR BETWEEN 30-40 KTS. MARGINALLY SEVERE HAIL...DOWNBURST
WINDS...AND LOCALIZED VERY HEAVY RAINFALL WOULD BE THE MAIN
THREATS. DUE TO UNCERTAINTY ON WHERE EVENTUAL BANDS WILL SET UP
THROUGH THIS EVENING...WILL NOT ISSUE ANY FLASH FLOOD WATCH AT
THIS TIME.

ONCE NIGHTFALL ARRIVES...BOTH STRENGTH AND COVERAGE OF CONVECTION
WILL DECREASE GRADUALLY AS INSTABILITY FADES WITH RELATIVELY WEAK
LAPSE RATES ALOFT. WILL MAINTAIN HIGHER CHANCES OF SHOWERS
THROUGH EARLY SATURDAY ACROSS NORTHERN AND EASTERN COUNTIES...WITH
LESSER CHANCES AS YOU HEAD SOUTHWEST TOWARD THE COLORADO AND
BRAZOS RIVER VALLEYS. ISOLATED EMBEDDED THUNDER CANNOT BE RULED
OUT LATER TONIGHT INTO EARLY SATURDAY. RAIN CHANCES SHOULD SLOWLY
END FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA LATER SATURDAY
INTO SATURDAY EVENING...BUT WILL LINGER HIGHEST CHANCES ACROSS THE
RED RIVER AND FAR EASTERN COUNTIES DUE TO PROXIMITY OF SLOW-
EXITING UPPER LOW.

A BRIEF PERIOD OF ZONAL FLOW OR WEAK SHORTWAVE RIDGING IS EXPECTED
SATURDAY NIGHT INTO SUNDAY AS STATIONARY FRONT CURRENTLY JUST
SOUTH OF THE RED RIVER FINALLY MOVES SOUTHWARD WITH SUPPORT OF
NORTHWEST FLOW ALOFT. ANOTHER MORE SUBTLE SHORTWAVE DISTURBANCE
ROTATES SOUTH THROUGH THE FOUR CORNERS SUNDAY NIGHT AND MONDAY
MORNING...DROPS SOUTHEAST ACROSS THE AREA LATE MONDAY INTO
TUESDAY. MODELS ARE REALLY STRUGGLING WITH RAIN CHANCES WITH NO
SURFACE FOCUS ACROSS THE AREA. HAVE LEFT SLIGHT CHANCE POPS FOR
NOW WITH DEEPEST MOISTURE EXPECTED OVER WEST AND SOUTH TEXAS AND
ONLY MARGINAL INSTABILITY PRESENT. THIS SYSTEM MOVES SOUTHEAST
ACROSS THE GULF OF MEXICO AND AWAY FROM NORTH TEXAS MID TO LATE
WEEK WITH DRY NORTH FLOW ALOFT WEDNESDAY...THEN AN UPPER RIDGE
SLIDING OVERHEAD IN ITS PLACE FOR THE LATTER HALF OF THE WEEK INTO
NEXT WEEKEND.

MODEST CAA COMBINED WITH CONSIDERABLE CLOUDINESS THROUGH EARLY
NEXT WEEK SHOULD HOLD HIGH TEMPERATURES DOWN INTO THE 70S AND
LOWER 80S. SOUTH FLOW WITH INCREASING HEIGHTS AND MORE SUNSHINE
THE LATTER HALF OF THE WEEK WILL RESULT IN A WARM UP WELL INTO
THE 80S AND EVEN NEAR 90 ACROSS THE FAR WESTERN COUNTIES.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  61  74  60  79  61 /  40  20  10  10  10
WACO, TX              59  76  59  79  60 /  20  20  10  10  10
PARIS, TX             60  73  57  77  59 /  70  50  10  10  10
DENTON, TX            58  73  58  79  58 /  40  30  10  10  10
MCKINNEY, TX          60  73  58  78  59 /  50  30  10  10  10
DALLAS, TX            63  74  60  79  61 /  40  20  10  10  10
TERRELL, TX           61  73  59  78  59 /  50  30  10  10  10
CORSICANA, TX         62  75  60  77  60 /  50  30  10  10  10
TEMPLE, TX            60  76  59  78  60 /  20  10  10  10  10
MINERAL WELLS, TX     57  73  57  78  58 /  30  20  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 11, 2:54 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
354 PM CDT FRI MAY 11 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-121215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
354 PM CDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE THROUGH THIS
EVENING. THE MOST LIKELY AREA FOR A STRONG TO SEVERE THUNDERSTORM
WILL BE ALONG AND EAST OF A LINE FROM GAINESVILLE TO FORT WORTH TO
TEMPLE. MARGINALLY SEVERE HAIL AND DAMAGING WINDS WILL BE POSSIBLE...
AND LOCALLY HEAVY RAINS COULD CREATE LOCALIZED FLOODING PROBLEMS.

AN ISOLATED SEVERE THUNDERSTORM WILL ALSO BE POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING TO THE NORTHWEST OF FORT WORTH.
THIS AREA INCLUDES YOUNG...JACK...MONTAGUE...AND WISE COUNTIES.
MARGINALLY SEVERE HAIL WILL BE POSSIBLE IN THESE AREAS BEFORE THE
STORMS IN THIS AREA DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE FOR THUNDERSTORMS CONTINUES ACROSS NORTH TEXAS ON
SATURDAY...HOWEVER THE BEST CHANCE FOR STORMS WILL REMAIN ALONG
AND EAST OF THE INTERSTATE 35 CORRIDOR THROUGH SATURDAY EVENING.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
MONDAY THROUGH TUESDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED IN AREAS ALONG AND
EAST OF A LINE FROM GAINESVILLE TO FORT WORTH TO TEMPLE THIS
EVENING AND ALSO IN AREAS NORTHWEST OF FORT WORTH EARLY THIS
EVENING.

In the hours before

Special weather statement, May 11, 1:34 PM CST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
234 PM CDT FRI MAY 11 2012

TXZ100-112000-
YOUNG TX-
234 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN YOUNG COUNTY

AT 234 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF GRAHAM...MOVING NORTHEAST AT 5
MPH.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3341 9860 3340 9846 3336 9842 3322 9842
      3312 9860 3326 9875
TIME...MOT...LOC 1934Z 228DEG 3KT 3325 9859
Special weather statement, May 11, 2:35 PM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT FRI MAY 11 2012

TXZ100-101-112100-
JACK TX-YOUNG TX-
335 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN JACK COUNTY
  EASTERN YOUNG COUNTY

AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTH OF
JACKSBORO TO 8 MILES NORTHEAST OF GRAHAM...MOVING NORTH AT 15 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRYSON...GRAHAM AND
JACKSBORO.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.

LAT...LON 3341 9853 3340 9843 3347 9843 3348 9842
      3347 9798 3343 9797 3343 9792 3336 9792
      3308 9830 3300 9850 3299 9870
TIME...MOT...LOC 2035Z 196DEG 11KT 3342 9809 3317 9846
Special weather statement, May 11, 3:16 PM CST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
416 PM CDT FRI MAY 11 2012

TXZ101-112145-
JACK TX-
416 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN JACK COUNTY

AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES EAST OF JACKSBORO...MOVING NORTHEAST AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE JACKSBORO.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3346 9797 3344 9798 3343 9794 3340 9791
      3322 9792 3311 9809 3324 9824 3348 9805
      3347 9798
TIME...MOT...LOC 2117Z 226DEG 5KT 3324 9809
Special weather statement, May 11, 4:19 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
519 PM CDT FRI MAY 11 2012

TXZ121-135-112245-
HENDERSON TX-KAUFMAN TX-
519 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN KAUFMAN COUNTY
  NORTHWESTERN HENDERSON COUNTY

AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES WEST OF GUN BARREL CITY...MOVING
NORTHEAST AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GUN BARREL CITY...KEMP...
MABANK...SEVEN POINTS AND TOOL.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3222 9620 3228 9629 3230 9630 3231 9633
      3233 9636 3256 9615 3249 9607 3236 9608
      3235 9593
TIME...MOT...LOC 2219Z 237DEG 15KT 3231 9621
Special weather statement, May 11, 4:25 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
525 PM CDT FRI MAY 11 2012

TXZ105>107-112300-
DELTA TX-HOPKINS TX-HUNT TX-
525 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN HUNT COUNTY
  WESTERN DELTA COUNTY
  WEST CENTRAL HOPKINS COUNTY

AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF COMMERCE...MOVING NORTHEAST
AT 20 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COMMERCE...COOPER...CUMBY...
COOPER LAKE PARK DOCTORS CREEK AND COOPER LAKE PARK SOUTH SULPHUR.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3308 9579 3325 9603 3341 9589 3341 9586
      3345 9586 3346 9585 3341 9567 3325 9557
TIME...MOT...LOC 2226Z 213DEG 15KT 3321 9582
Special weather statement, May 11, 5:13 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
613 PM CDT FRI MAY 11 2012

TXZ117-118-112345-
TARRANT TX-PARKER TX-
613 PM CDT FRI MAY 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN PARKER COUNTY
  NORTHWESTERN TARRANT COUNTY

AT 613 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
BRIAR TO 11 MILES NORTH OF WEATHERFORD...MOVING SOUTHEAST AT 10 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE AZLE...BLUE MOUND...
BRIAR...EAGLE MOUNTAIN...HASLET...KELLER...LAKE WORTH...LAKESIDE...
PECAN ACRES...PELICAN BAY...RENO...SAGINAW AND SPRINGTOWN.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3293 9716 3272 9760 3293 9794 3300 9759
      3300 9750
TIME...MOT...LOC 2313Z 295DEG 9KT 3295 9755 3292 9773

The radar

The Dallas/Ft Worth radar (KFWS), 34 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Tarrant

When
May 11, 5:48 PM CST
Where
Tarrant County, Saginaw
Measured
1.5 in hail
Reported by
Public
Coordinates
32.870, -97.370

Quarter to ping pong ball sized hail was reported in Saginaw.

Hail, Tarrant

When
May 11, 5:55 PM CST
Where
Tarrant County, Saginaw
Measured
1.75 in hail
Property damage
$15,000
Reported by
NWS Employee
Coordinates
32.870, -97.370

The hail in Saginaw increased to the size of golf balls.

Thunderstorm Wind, Tarrant

When
May 11, 5:55 PM CST
Where
Tarrant County, Keller
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
32.930, -97.250

A 60 mph wind gust was reported in Keller.

Thunderstorm Wind, Tarrant

When
May 11, 6:01 PM CST
Where
Tarrant County, 0.4 mi NW of Keller Alta Vista Ar
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
32.905, -97.284

A 65 mph wind gust was reported in 3 miles southwest of Keller.

Flash Flood, Hunt

When
May 11, 6:04 PM CST to 7:00 PM CST
Where
Hunt County, 1.63 mi NW of Commerce to 1.94 mi SW of Commerce
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.265, -95.922

Several street in Commerce were closed due to several hours of moderate to heavy rainfall but conditions were improving at the time the report was received.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382608, 382609, 382610, 382611, 382612.